Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2003, 7:56 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 7:56 PM EDT (23:56 UTC)
- Expired
- Aug 2, 2003, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Centre County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 42 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 022356
SVRCTP
PAC027-061-030045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 PM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
CENTRE COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT.
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WHIPPLE DAM STATE PARK...OR 5 MILES SOUTH
OF STATE COLLEGE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOALSBURG AND WHIPPLE DAM STATE PARK AROUND 805 PM.
CENTRE HALL AROUND 815 PM.
POTTERS MILLS AROUND 820 PM.
POE VALLEY STATE PARK AROUND 845 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4015 7813 4027 7830 4046 7814 4062 7821
4081 7812 4110 7763 4096 7749 4104 7715
4084 7740 4074 7765 4058 7782 4040 7788
4030 7772 4006 7786
LAMBERT
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SAT AUG 02 2003 BUSY WEATHER PATTERN SETTING UP WITH A CONTINUED HIGH CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF OF NEXT WEEK AS TROUGH ANCHORS TO OUR WEST AND MOIST SW AIR AND A SERIES OF SHORTWAVES MOVE THROUGH. TOUGH TO PIN DOWN TIMING ON THESE ROUNDS OF PRECIP...BUT CAN EXPECT HIT AND MISS ACTIVITY THROUGHOUT. ISSUED FLOOD WATCH FOR THE EVENING HOURS AS LINE OF CONVECTION WILL CONTINUE TO TRAIN ACROSS ALMOST THE SAME AREAS. THESE AREAS HAVE ALSO SEEN QUITE A BIT OF RAIN LIKELY...AND FFG IS VERY LOW. DRIER AIR FORECAST TO MOVE IN FOR NEXT WEEKEND. FCSTID = 16 MDT 71 86 71 84 / 30 40 50 40 IPT 70 83 68 81 / 60 50 50 40 BFD 61 79 62 75 / 50 50 50 40 JST 66 79 62 76 / 60 50 50 40 AOO 68 82 65 79 / 60 50 50 40 UNV 67 81 67 79 / 60 50 50 40 SEG 70 83 68 82 / 50 40 50 40 LNS 72 86 71 84 / 30 40 50 40 THV 71 85 71 83 / 30 40 50 40 .CTP... PA...FLOOD WATCH FOR PORTIONS OF W AND N MTNS THROUGH MIDNIGHT. RXR
Hazardous weather outlook, Aug 2, 3:36 AM EDT, 16 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY DENSE FOG WILL BLANKET THE CENTRAL RIDGE AND VALLEY REGION THIS MORNING. EXPECT VISIBILITIES TO BE LESS THAN A QUARTER OF A MILE IN MANY SPOTS. CITIES LIKE WILLIAMSPORT...STATE COLLEGE AND ALTOONA CAN EXPECT THE MOST DENSE FOG. THE FOG WILL BURN AWAY DURING THE MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL FIRE UP IN THE AFTERNOON...ESPECIALLY OVER THE ALLEGHENY AND LAUREL MOUNTAINS. THE STORMS MAY MOVE VERY SLOWLY AND COULD PRODUCE VERY HEAVY RAINFALL. LOCAL MINOR FLOODING PROBLEMS WILL MOST LIKELY OCCUR...BUT WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED AT THIS TIME. A FEW OF THE STORMS LATE THIS AFTERNOON AND EVENING MAY ALSO PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...ESPECIALLY OVER THE WESTERN HALF OF THE STATE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY. THE ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Aug 2, 4:20 PM EDT, 3 hours 36 minutes before
PAZ006-022145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 420 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT POTTER COUNTY THROUGH 545 PM... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OSWAYO...SOUTH TO COUDERSPORT...AND AUSTIN. THE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR DENTON HILL STATE PARK AT 455 PM...ULYSSES AT 520 PM AND HARRISON VALLEY AT 530 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS. HEAVY DOWNPOURS COULD LEAVE OVER AN INCH OF RAIN IN SOME PLACES...CAUSING RAPID RISES ON CREEKS AND STREAMS...AND PONDING OF WATER IN POOR DRAINAGE AREAS. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, Aug 2, 4:36 PM EDT, 3 hours 20 minutes before
PAZ012-017-018-024-022130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORM WILL AFFECT CLEARFIELD...NORTHERN CAMBRIA...NORTHERN CENTRE AND NORTHERN CLINTON COUNTIES LATE THIS AFTERNOON... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF PARKER DAM STATE PARK...SOUTH TO CLEARFIELD...AND IRVONA. THE SOUTHERN EDGE OF THE LINE OF STORMS WAS JUST TO THE NORTHWEST OF PRINCE GALLITZIN STATE PARK. THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 35 MPH AND WILL BE NEAR...WALLACETON...RAMEY...HOUTZDALE...BRISBIN AROUND 445 PM...OSCEOLA MILLS...KARTHAUS AROUND 455 PM...PHILIPSBURG AROUND 500 PM...SANDY RIDGE AROUND 505 PM...AND RENOVO AND SNOW SHOE AROUND 530 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/GARTNER
Special weather statement, Aug 2, 5:40 PM EDT, 2 hours 16 minutes before
PAZ012-018-019-022230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 540 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES EARLY THIS EVENING... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF KEATING IN NORTHERN CLINTON COUNTY...TO SNOW SHOE....PHILIPSBURG AND HOUTZDALE. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH...AND WILL BE NEAR WESTPORT...AND PORT MATILDA AT 550 PM...RENOVO...AND BLACK MOSHANNON STATE PARK AT 555 PM...HYNER AT 605 PM...UNIONVILLE...AND GLEN UNION AT 615 PM...MILESBURG AND BALD EAGLE STATE PARK AT 625 PM. THE STRONGEST STORM...AND FASTEST MOVING PART OF THIS LINE...WAS NEAR SNOW SHOE AND WILL MOVE NEAR...OR JUST TO THE NORTHWEST OF BALD EAGLE STATE PARK. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/GARTNER/MACH
Special weather statement, Aug 2, 7:31 PM EDT, 25 minutes before
PAZ019-026-027-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 731 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND CENTRE COUNTIES THIS EVENING... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BELLEFONTE TO 4 MILES SOUTH OF BELLEFONTE TO STATE COLLEGE TO 10 MILES NORTH OF HUNTINGDON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CENTRE HALL AT 740 PM...WHIPPLE DAM STATE PARK AT 745 PM...POTTERS MILLS AT 800 PM...REBERSBURG AT 810 PM...SEVEN MOUNTAINS...POE VALLEY STATE PARK AT 815 PM AND MILLHEIM AT 820 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. STAY OFF THE TELEPHONE AND AWAY FROM ELECTRICAL APPLIANCES UNTIL AFTER THE STORMS HAVE PASSED. LAMBERT
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.